Adjust Text Size:

Why is my blood glucose high, even while I take medication?


Q: I’m eating three meals and counting my carbs. Yet my blood glucose is high—200’s both in the morning and at bed time. I’m not eating bad carbs nor a lot of carbs. Any suggestions? I’m taking metformin 500 mg bid and Repaglinide 1 mg tid.

Sometimes your carb intake can actually be higher than you think it is, especially if .you're not weighing or tracking your food. Also, although processed carbs in white bread, rice, and sweets raise blood sugar more quickly than whole foods, all carbs raise sugar to some extent. In fact, even modest amounts of whole grains and fruit can raise blood sugar levels quite high in people with diabetes.

Following a low-carb diet with about 30-60 grams of carbs per day may help keep your blood sugar under control during the day. Here is a quick-start guide to following a healthy, sustainable low-carb lifestyle: http://dlife.com/guide-healthy-low-carb-eating-diabetes-2/

Since you take repaglinide three times a day, it's important to speak with your doctor before starting a very-low-carb diet. Repaglinide prompts your pancreas to release insulin, and although your dosage is small and your blood sugars are currently high, cutting back on carbs could potentially lead to low blood sugar in those who take a combination of repaglinide and metformin.

Answered By dLife Expert: Franziska Spritzler, RD, CDE

Certified diabetes educator and registered dietitian living in Southern California.

Why is my blood glucose high, even while I take medication?
5 (100%) 1 vote


Disclaimer

The content of this website, such as text, graphics, images, and other material on the site (collectively, “Content”) are for informational purposes only. The Content is not intended to be a substitute for, and dLife does not provide, professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this site. If you think you may have a medical emergency, call your doctor or 911 immediately. dLife does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on this site. Reliance on any information provided by dLife, its employees and other contributors or visitors to this site is done solely at your own risk. Any information you submit to dLife or this site may be published on this site and in other dLife products. dLife retains all rights to all contributions including submitted questions and expert answers.




Featured Questions


What kinds of foods should I eat to bring up my potassium level?

Potassium blood levels must be maintained within a very narrow range. Too little potassium or too much potassium can both cause problems.

Read More


Is Weight Watchers a good plan to follow?

Weight Watchers is a weight loss method based on changing eating habits, watching portion sizes of high-calorie foods, and providing peer support.

Read More


Does neuropathy occur only in the extremities?

Neuropathy is damage to nerves that may result from several causes, including elevated blood sugar levels.

Read More


When my mother came home from the nursing home, they said she did not need insulin any longer. Is this possible?

Insulin is often used in hospital and nursing home settings, in accordance with American Diabetes Association guidelines stating that it as the preferred method for achieving and maintaining blood sugar control during hospitalization.

Read More


dLife Emails

Take a dLife Quiz

Test your diabetes knowledge with a fun and informative quiz.

View All Quizzes